Wyoming, 2009

Winter Storm in Wyoming, March 31, 2009

March 31, 2009 · NWS RIW · 2 events in 2 counties and zones

A quick-hitting storm system off the Pacific brought heavy snow to the mountains and valleys of Lincoln County. Snowfall began during the early morning on Tuesday, March 31.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A quick-hitting storm system off the Pacific brought heavy snow to the mountains and valleys of Lincoln County. Snowfall began during the early morning on Tuesday, March 31. Snow continued to fall through the day and into the early morning hours of April 1 (see April 2009 Storm Data for more information).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 31, 1:57 AM MST, 3 minutes earlier.

Area forecast discussion, Mar 31, 1:57 AM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 AM MDT TUE MAR 31 2009

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
VIGOROUS SHORT-WAVE TROUGH DIVING OUT OF THE GULF OF ALASKA TOWARD
THE PACIFIC NORTHWEST EARLY THIS MORNING. THIS FEATURE WILL RACE
SOUTHEASTWARD THIS MORNING AND BEGIN TO BRING SNOW TO WESTERN
WYOMING. ISSUED WINTER WEATHER ADVISORIES FOR THE FAR WESTERN
VALLEYS AND MOUNTAINS FOR THE AFTERNOON CONTINUING THROUGH
TONIGHT. STRONG DYNAMIC LIFT ASSOCIATED WITH A JET STREAK ON
THE LEFT SIDE OF A DEEPENING TROUGH LEADING TO EXCELLENT PVA/QG-
FORCING...AND ALONG WITH STEEP ATMOSPHERIC LAPSE RATES...THIS WILL LEAD
TO NUMEROUS SNOW SHOWERS. WITH A NEAR OPTIMAL DENDRITIC SNOW CRYSTAL
GROWTH ZONE...EXPECTING A HIGH END ADVISORY EVENT FOR FAR THE
WEST THIS AFTERNOON THROUGH WEDNESDAY MORNING. GFS HAS BEEN VERY
CONSISTENT RUN TO RUN OVER THE PAST SEVERAL DAYS CLOSING THE
TROUGH OFF OVER WESTERN SWEETWATER COUNTY WEDNESDAY MORNING. THE
ASSOCIATED H7 LOW...NEARLY VERTICALLY STACKED...IS PROGGED TO BE
OVER FARSON 12Z WEDNESDAY. THE H7 WAVE MOVES RAPIDLY SOUTHEASTWARD
LATE WEDNESDAY MORNING AND TURNS THE FLOW AT H7 EAST OF THE
DIVIDE NORTH/NORTHEASTERLY. THIS IS ANOTHER...ALBEIT QUICK
SHOT...GREAT SET UP FOR SIGNIFICANT SNOW IN THE LANDER FOOTHILLS
AND EASTERN SLOPES OF THE WIND RIVER MOUNTAINS ON WEDNESDAY.
THE PROGRESSIVE NATURE OF THIS SYSTEM LIKELY TO LIMIT SNOW AMOUNTS
TO ADVISORY LEVEL SO NO WINTER STORM WATCH PLANNED AT THIS
TIME. WEAK SHORT- WAVE RIDGE TRANSLATES OVER THE STATE WEDNESDAY
NIGHT FOR A BRIEF BREAK IN BETWEEN TROUGHS. LIFT ASSOCIATED WITH
INCREASING ISENTROPIC UPGLIDE WILL LEAD TO AREAS OF LIGHT TO
MODERATE SNOW VER THE FAR WEST THURSDAY MORNING. NEXT POTENT GULF
OF ALASKA STORM SYSTEM FORECAST BY ALL GLOBAL MODELS TO DIG
SOUTHWARD THROUGH THE INLAND NORTHWEST AND INTO THE GREAT BASIN
THURSDAY NIGHT. MODERATE LIFT AND STEEP LAPSE RATES WILL CHANGE
THE UPGLIDE SNOW OVER THE WEST TO SCATTERED SNOW SHOWERS THURSDAY
NIGHT.

.LONG TERM...FRIDAY THROUGH TUESDAY
GLOBAL MODELS CONTINUE TO DIG NEXT UPPER LOW ACROSS GREAT BASIN
INTO FOUR CORNERS AREA FRIDAY BEFORE LIFTING IT INTO THE CENTRAL
PLAINS SATURDAY. UPSLOPE NE FLOW WILL DEVELOP EAST OF THE DIVIDE
FRIDAY WITH ANOTHER LIKELY ROUND OF SIGNIFICANT ACCUMULATING
SNOWFALL OVER FAVORED AREAS...ESPECIALLY THE LANDER FOOTHILLS AND
EAST SLOPES OF THE WIND RIVER MOUNTAINS FRIDAY AND SHIFTING INTO
THE CASPER AREA FRIDAY NIGHT INTO SATURDAY. STRONG WIND AND
SIGNIFICANT SNOWFALL WILL ALSO BE POSSIBLE OVER SWEETWATER COUNTY
WITH THIS STORM. MAIN TREND OF MODELS IS TO SLOW THIS SYSTEM DOWN
WITH BOTH GFS AND EC SHOWING STACKED LOW NEAR KS/CO BORDER 00Z
SUNDAY. THUS UPSLOPE SNOWFALL LIKELY TO PERSIST ACROSS EASTERN
ZONES WELL INTO SATURDAY IF THIS TREND CONTINUES. POPS TRENDED
HIGHER IN THE EAST FOR SATURDAY WITH EXPECTATIONS THAT THESE WILL
NEED TO BE RAISED SIGNIFICANTLY WITH HIGHER COLLABORATIVE CONFIDENCE
IN THIS SOLUTION. FORECAST REFLECTS MORE OPS GFS AND GEFS MEAN
MORE PROGRESSIVE SOLUTION AFTERWARDS WITH SHARP RIDGE BUILDING
OVER AREA SUNDAY BUT FLOW REMAINS PROGRESSIVE WITH UPPER RIDGE
MOVING INTO PLAINS MONDAY AS NEXT PACIFIC TROUGH MOVES INLAND.
STRONG DOWNSTREAM RIDGE LIKELY TO RESULT IN MORE SPLITTING WITH
THIS NEXT SYSTEM EARLY NEXT WEEK WITH MOST ENERGY UNDERCUTTING
UPPER RIDGE. THIS SYSTEM EXPECTED TO BEGIN SPREADING PRECIPITATION
INTO THE WEST MONDAY WITH ANOTHER ROUND OF UPSLOPE FLOW AND
RAIN/SNOW EAST OF THE DIVIDE TUESDAY.

&&

.AVIATION...
GENERAL VFR CONDITIONS WILL BE FOUND THROUGH 18Z TODAY FOR AREAS
EAST OF THE DIVIDE. MEANWHILE...PERIODS OF MVFR TO IFR CONDITIONS
WILL BE POSSIBLE WEST OF THE DIVIDE AS AN APPROACHING UPPER LEVEL
DISTURBANCE IMPACTS THE AREA. THIS WILL CONTINUE TO OBSCURE MOUNTAIN
TOPS AND IMPACT KJAC THROUGH 16Z TODAY. CONDITIONS ACROSS WESTERN
WYOMING WILL BRIEFLY IMPROVE DURING A LULL IN THE SNOWFALL...THOUGH
SNOWFALL WILL REDEVELOP BY 20Z TODAY OUT WEST. SNOWFALL AND RAIN
WILL MOVE EAST OF THE DIVIDE AFTER 20Z...AND MAY IMPACT AIRPORTS
ACROSS THE REMAINDER OF THE FORECAST PERIOD. WIND WILL INCREASE OVER
KRKS THIS AFTERNOON AND INTO THE EVENING HOURS. MEANWHILE...RAINFALL
WILL CONTINUE TO CONVERT TO SNOWFALL AFTER 00Z THIS EVENING...WITH
MOST AREAS EXPERIENCING SNOWFALL AFTER 06Z.

&&

.FIRE WEATHER...
WIDESPREAD SNOW IS EXPECTED ONCE AGAIN OVER WESTERN WYOMING TODAY
AND TONIGHT WITH THE SNOW SPREADING EAST OF THE DIVIDE WEDNESDAY.
A MAJOR WINTER-LIKE STORM SYSTEM IS EXPECTED TO BRING WIDESPREAD
SIGNIFICANT SNOWFALL TO MANY AREAS FRIDAY AND SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT WEDNESDAY
FOR WYZ001-012-013-023-024.

&&

SHORT TERM...CHURCH
LONG TERM...AEM
AVIATION...BRANHAM
FIRE WEATHER...CHURCH
Hazardous weather outlook, Mar 30, 2:09 PM MST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
309 PM MDT MON MAR 30 2009

WYZ001>020-022>030-311100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
309 PM MDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHWEST WINDS OF 15 TO 25 MPH ALONG WITH A FEW GUSTS
TO 35 MPH IN EAST CENTRAL WYOMING WILL CAUSE SOME ADDITIONAL
BLOWING AND DRIFTING SNOW ACROSS MANY AREAS EAST OF THE
CONTINENTAL DIVIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM IS POSSIBLE TUESDAY AND INTO WEDNESDAY ACROSS
MUCH OF THE AREA. AS THIS SYSTEM MOVES THROUGH...IT COULD BRING
MODERATE SNOWFALL AMOUNTS OVER THE WESTERN MOUNTAINS AND VALLEYS.
STAY TUNED FOR FUTURE UPDATES REGARDING THIS SYSTEM.

YET ANOTHER STORM SYSTEM IS EXPECTED TO SPREAD SNOW INTO WESTERN
WYOMING THURSDAY WITH SNOW SPREADING EAST OF THE DIVIDE FRIDAY
MORNING AS UPSLOPE FLOW DEVELOPS.  SNOW IS EXPECTED TO CONTINUE
EAST OF THE DIVIDE FRIDAY NIGHT BEFORE TAPERING OFF SATURDAY. STAY
TUNED FOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN
RIVERTON DURING THIS VERY ACTIVE AND QUICKLY CHANGING WEATHER
PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND WIND
SPEEDS TODAY. THANK YOU

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Salt River & Wyoming Ranges

When
March 31, 2:00 AM MST to 11:59 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
March 31, 4:00 AM MST to 11:59 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157813, 157812.